Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 58, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 18, 2017, 4:07 PM EDT for Allegheny County, Beaver County, Washington County, Pennsylvania; Jefferson County, Ohio; Brooke County, Hancock County, West Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 2017, 4:07 PM EDT (20:07 UTC)
- Expired
- May 18, 2017, 4:45 PM EDT
- In force
- 38 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jefferson County, OH, Allegheny County, PA, Beaver County, PA, Washington County, PA, Brooke County, WV, Hancock County, WV
The radar
The Pittsburgh radar (KPBZ), 21 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 8.1 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 104 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 1581 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:52 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, May 18, 2:52 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 252 PM EDT Thu May 18 2017 .SYNOPSIS... An approaching front will provide scattered showers and thunderstorms through tonight. The front lingers near the Mason-Dixon line Friday, with slightly cooler air behind it. More rain chances arrive this weekend. && .NEAR TERM /THROUGH FRIDAY/... The cap held steady into the early afternoon hours, but it now appears to be breaking as some cells start to fire just southwest of Zanesville. The hi-res models are not too excited about potential development this afternoon, and think that most convection will remain fairly disorganized as the best synoptic support remains well off to the north. Will keep high chance PoPs in the forecast for the afternoon/evening as a result. Areas north of Pittsburgh still figure to have the best chance of seeing a few isolated strong to severe thunderstorms, as this area is scraped by the best deep level shear. Cannot rule out gusty winds or hail with other storms though given ample CAPE and marginally sufficient mid-level flow. Kept chance PoPs going through much of the night as the frontal boundary sinks into the CWA, but coverage along it will be decreasing with the loss of heating. Expect the front to be not too far south of Pittsburgh by 12Z, with a few isolated showers continuing. Much-above normal low temperatures will again be seen. There is still some question as to if/when the boundary finally clears the southern CWA border on Friday. Minor waves and/or convective clusters could cause the front to waver, and thus have maintained some low PoPs near/south of the Mason-Dixon line through the day. A slightly cooler and drier air mass will push in behind the boundary, although temperatures will remain above normal for the most part. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... Zonal mid-level flow at the start of this period will transition to ridging by Sunday, thanks to a lifting trough over the Plains. After a mostly quiet and cooler Friday night on the edge of high pressure, moisture will once again build from the southwest with time. This will lead to a slow rise in shower and thunderstorm chances through Saturday and Saturday night, although coverage will remain fairly limited as the ridge axis passes. More widespread rain is anticipated by Sunday ahead of an advancing frontal boundary. Temperatures will remain above normal, although rises will be tempered by increasing clouds and precipitation. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... Rain continues into Sunday night, with chances decreasing late Sunday night/Monday morning with the passage of the front. This will knock temperatures back to near or even a bit below climatology. Fairly broad troughing sets up thereafter, with a couple of shortwaves providing precipitation chances Tuesday through Thursday. Will keep values in the chance category given model timing variations. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... VFR is expected with gusty winds diminishing by early evening. Isolated storms will be possible east of a line running roughly from ZZV to FKL...but chances are not high enough for inclusion in the TAF. .Outlook... Restrictions are possible again late Sat thru Mon with another front. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, May 18, 3:14 AM EDT, 12 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 314 AM EDT Thu May 18 2017 MDZ001-OHZ059-068-069-PAZ021-023-029-031-073>076-WVZ002>004-012-021- 509>514-190715- Garrett-Belmont-Noble-Monroe-Allegheny-Indiana-Washington-Greene- Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Brooke-Ohio- Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 314 AM EDT Thu May 18 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, southwest Pennsylvania, west central Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ007>009-190715- Mercer-Venango-Forest- 314 AM EDT Thu May 18 2017 This Hazardous Weather Outlook is for northwest Pennsylvania. .DAY ONE...Today and Tonight. There is a slight risk for severe thunderstorms this afternoon and evening. The main severe threat is damaging wind gusts and hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-057-058-PAZ013>016-020-022-WVZ001-190715- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum- Guernsey-Lawrence-Butler-Clarion-Beaver-Armstrong-Hancock- 314 AM EDT Thu May 18 2017 This Hazardous Weather Outlook is for east central Ohio, west central Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...Today and Tonight. Isolated strong to severe storms are possible this afternoon and evening. The main threat is damaging wind gusts and hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. 15
In the hours before
Special weather statement, May 18, 3:32 PM EDT, 35 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 332 PM EDT THU MAY 18 2017 OHZ049-050-059-PAZ029-WVZ002-003-182000- Jefferson-Harrison-Belmont-Washington-Brooke-Ohio- 332 PM EDT THU MAY 18 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND WILL AFFECT THE AREA... At 332 PM EDT, a strong thunderstorm was located near St. Clairsville, moving east at 30 mph. Wind gusts up to 45 mph and hail up to the size of nickels are possible with this storm. Locations impacted include... Wheeling... Weirton... Steubenville... Martins Ferry... St. Clairsville... Warwood... Wellsburg... West Liberty... Avella... Clearview... Mingo Junction... Follansbee... This includes Interstate 70 in Ohio between mile markers 210 and 222. LAT...LON 4040 8053 4015 8040 4002 8100 4019 8109 TIME...MOT...LOC 1932Z 249DEG 24KT 4014 8096 07
Special weather statement, May 18, 3:56 PM EDT, 11 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 356 PM EDT THU MAY 18 2017 OHZ040-041-050-PAZ020-WVZ001-182030- Jefferson-Columbiana-Carroll-Beaver-Hancock- 356 PM EDT THU MAY 18 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WIND WILL AFFECT THE AREA... At 355 PM EDT, a strong thunderstorm was located near Wellsville, moving northeast at 35 mph. Wind gusts up to 45 mph and small hail are possible with this storm. Locations impacted include... East Liverpool... Wellsville... Calcutta... Ohioville... Midland... Chester... Industry... New Cumberland... Shippingport... Salineville... Newell... Irondale... LAT...LON 4048 8084 4062 8092 4081 8044 4054 8030 TIME...MOT...LOC 1955Z 246DEG 32KT 4057 8077 07
Local storm report, May 18, 4:03 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
403 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL STEUBENVILLE 40.37N 80.65W
05/18/2017 E1.00 INCH JEFFERSON OH TRAINED SPOTTER
&&
EVENT NUMBER PBZ1701482
CLThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 3:40 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 50 min |
| May 18, 5:00 PM EDT | Special Weather Statement | PBZ | Forest | 30 min |
| May 18, 5:07 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence | 38 min |
| May 18, 5:11 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest | 19 min |
| May 18, 5:26 PM EDT | Special Weather Statement | PBZ | Forest | 34 min |
| May 18, 5:52 PM EDT | Special Weather Statement | PBZ | Lawrence | 23 min |
| May 18, 3:44 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Guernsey, Monroe, Noble | 30 min |
| May 18, 3:32 PM EDT | Special Weather Statement | PBZ | Brooke | 28 min |
| May 18, 3:56 PM EDT | Special Weather Statement | PBZ | Hancock | 34 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Severe Thunderstorm Warnings in West Virginia, 2017Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.